Michelle Townes believes her 31-year-old son died because the brand of his Government-funded drug was switched. She tells her story for the first time, ahead of this week's major coronial inquest into six sudden epilepsy deaths.
Almost a year on from the day Michelle Townes' youngest son's heart stopped beating, his ashes still sit on her chest of drawers in her bedroom.
"We haven't worked out what to do with them yet."
Every night, sometimes when she's home alone - the music blaring in the background to keep her sane - she looks at the screen-saver on her laptop.
It's a photo of her son Andre Maddock.
"I just talk to him, I don't want to forget him," she says of Maddock, father of two-year-old Lucas.
"I just say 'you little sh**t, I wish you were here, just be here so I can talk to you."
Parents believe Pharmac-funded drug to blame
In an unusual coronial inquest, starting Monday, Townes will represent one of six families who in the last two years lost a love one to SUDEP (sudden unexplained death in epilepsy).
All will speak bravely at the front of an Auckland District Court room about the reasons they believe the Government-funded drug, known as Logem, killed their loved ones.
It comes after New Zealand's drug buying agency Pharmac faced a raft of criticism for switching the brand of the drug, affecting 11,000 patients, sparking an internal review.
The Pharmac investigation found no wrongdoing in the decision to change the brand of the drug it funded, and Logem still remains publicly available - though the agency also bought back the original funded medicine.
Epilepsy New Zealand chief executive Ross Smith told the Weekend Herald part of the issue was patients weren't being properly consulted when there was a brand change - and that didn't just apply to this drug.
The country's Medicine Safety Authority, MedSafe, say Pharmac should avoid changing brands whenever possible as there is a risk of destabilising treatment for these patients.
The issue is clouded by the fact SUDEP (sudden unexplained death in epilepsy) affects one in 1000 young adults (aged 20-45), where a cause of death cannot be found.
The country's Medicine Safety Authority, MedSafe, has stressed anyone taking anti-epilepsy medication is to keep taking it and if they have concerns to talk to their doctor.
Chief Coroner Judge Deborah Marshall will hear from families, doctors, Pharmac representatives and other health experts before she is expected to make a decision next February.
A Pharmac spokeswoman said representatives of the agency were scheduled to give evidence in late February 2021, so it was not appropriate to comment during the proceedings.
Meanwhile, Townes is one of many grieving New Zealanders waiting in anticipation.
Vivid memories of last phone call
Five hours before Andre's heart stopped beating, Townes said goodnight to her son over phone. It was the last time she spoke to him.
It was a muggy Monday on December 16 last year, about 5pm.
"I remember it so vividly," Townes said.
"He rang me and told me he was feeling out of sorts, he said he just wasn't himself.
"I said to him, 'why do you think this is happening?' and he said 'mum, it's because I've changed my medication, it makes me feel so so wired mum'."
She told him to go to sleep, get some rest and go see his GP first thing in the morning, he agreed.
He never made it.
'I looked again and it was real'
Later that night, Townes ran into her son's bedroom - after driving the longest 20 minutes of her life - to find Andre lying on the floor.
Paramedics had stopped compressions and were sitting at the end of the bed with their hands in their head - it was too late and there was nothing more they could do.
"I remember it being quiet, really quiet - and then I just remember hearing Nadia, his partner, wailing in the corner."
As a nurse, her my thought was "why are there no tubes in him?", Townes said.
"I looked at the ambulance man and he just said 'I'm really sorry, we tried really hard. That's when I realised Andre was dead.
"It didn't feel real, it felt like something out of a movie, this is not really happening but then I looked again and it was real, I started to cry."
Andre - "a bright, deep thinker and funny" son, dad and loving partner - was remembered by hundreds at a funeral like no other.
"We sat in a circle and just told funny stories, that's what Andre would have wanted."
Everyone is dealing with his death differently, Townes said.
The North Shore nurse said she reached a point after his death where she could let it consume her or she could live for him.
"I try to treasure the 31 years I did have with him but it's hard, some days more than others."
Every day, she sees pieces of Andre of her grandson, Lucas.
"He's only 2 but I think he has absorbed more than we realise. Andre loved Turkish delights and the other day he kept two and told us 'one is for papa."
Seizures came back after drug change
In her heart, Townes knows it was the drug that killed him.
"For eight months, he was taking this other drug and didn't get any seizures, he told me he felt the best he ever had, and then the brand was changed without warning and his seizures came back."
In the two weeks leading up to his death, his symptoms worsened.
"I want no one to ever go through this. Not another parent, I want GPs to be aware - every single one. I want them to know that patients have a choice. I want an apology, I don't care about money - I just feel like we shouldn't have gone through a funeral."
"If he was still alive, I would have said to him we are going to the doctor right now, not next week, now and I would have got him off that drug.
"I wish I had got him off that drug."
• Epilepsy is a condition causing seizures due to abnormal electrical activity in the brain. The seizures can range from brief 'pauses' to stiffening and/or jerking of the whole body.
• Epilepsy affects close to 48,000 New Zealanders.
• Every year about 40 people in this country die from sudden unexplained death due to epilepsy.